Knoxville firefighters share concerns about powerful drug

The Knoxville Fire Department said it's preparing for Fentanyl to come to Knoxville after hearing overdose cases in other states.

KNOXVILLE (WATE) – Knoxville firefighters shared their concerns about a powerful drug they believe might coming to to the area. Fentanyl is a dangerous drug that can cause someone to overdose, if the powder form makes contact with the skin. This happened recently to a police officer in Ohio.

The Knoxville Fire Department said it’s preparing for this potent drug to come to Knoxville after hearing overdose cases in other states.

AJ Spoone is a senior firefighter in Knoxville. He said it’s a job that is becoming more dangerous.

“The dangers that we are facing every day are getting worse and worse,” said Spoone.

Especially during this growing drug epidemic in our area, firefighters said they’re seeing stronger opiates on the streets. Spoone said people are finding new ways to use the drug in order to get high. One of those drugs is Fentanyl. It is typically administered to cancer patients through a patch. One potent form of Fentanyl is called “grey death.” The Knoxville Fire Department said it looks like concrete mix. First responders are now seeing people try to use it to get high.

“It’s about 100 times more potent than morphine,” Spoone said.

Knoxville fire says this is the most dangerous drug they have heard about. Spoone said if the powder comes in contact with the skin, it only takes five minutes for someone to show symptoms of an overdose

“It’s alarming just to know that there is something out there that can cause us pain, cause us hurt just by answering a call trying to do good for something else,” said Capt. D.J. Corcoran, spokesman for the Knoxville Fire Department.

Corcoran said his department is now looking out for this drug after recently hearing about a case in Ohio. A police officer there accidentally overdosed on Fentanyl after brushing the powder off his uniform.

“That’s why we are teaching our folks to stay away from anything that looks out of the ordinary,” said Corcoran.

All trucks are equipped with gloves to protect firefighters if they do come in contact with Fentanyl. Spoone said he hasn’t come across a Fentanyl overdose yet. The Knoxville Fire Department said it’s only a matter of time.”

“Give it a few weeks, a month, a half year. It’s going to end up here,” Corcoran said.

Spoone said the most important thing to do is not to touch the person if you believe they have overdose. If you see someone unresponsive in a car, he said immediately call 911 for help. He said to monitor them from a distance.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s